Alert archive / Missouri / Tornado Warnings in 2003

Tornado Warning 16, NWS Paducah, KY

May 4, 2003New Madrid County, Missouri

NWS Paducah, KY issued this tornado warning at May 4, 2003, 7:19 PM CDT for New Madrid County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 7:19 PM CDT (00:19 UTC)
Expired
May 4, 2003, 7:45 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.4
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 050019
TORPAH
MOC143-050045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI

* UNTIL 745 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  TALLAPOOSA...OR ABOUT 3 MILES NORTHEAST OF GIDEON...MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE CATRON...HOWARDVILLE...LILBOURN...NEW
  MADRID...NORTH LILBOURN AND RISCO

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3650 8991 3642 8985 3660 8944 3676 8956
          3662 8971

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 4, 2:44 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 4, 2:44 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 2:22 PM CDT, 4 hours 57 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN MAY 4 2003

...SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK POSSIBLE TONIGHT AND
AGAIN MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
WITH A POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER OVERNIGHT.
WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE TONIGHT.
ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE STORMS THIS AFTERNOON ARE THE RESULT OF AN
APPROACHING WARM FRONT. AFTER THE PASSAGE OF THE WARM FRONT THIS
EVENING...THE STAGE WILL BE SET FOR POTENTIALLY MORE SIGNIFICANT
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ON
MONDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN
KENTUCKY...WITH A SLIGHT RISK OVER SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. THE GREATEST THREAT OF SEVERE STORMS
APPEARS TO BE FROM MIDDAY INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE REQUESTED DURING THE NEXT 24 HOURS.
SPOTTERS ARE URGED TO STAY TUNED FOR THE ISSUANCE OF WATCHES AND
WARNINGS THROUGH MONDAY.

YORK

In the hours before

Local storm report, May 4, 3:31 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    MADISONVILLE              KY   1.00 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 4, 3:46 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    ISLAND                    KY   0.88 INCH HAIL
05/04/03   MCLEAN                         REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 4, 3:48 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    SPOTTSVILLE               KY   0.75 INCH HAIL
05/04/03   HENDERSON                      REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 4, 3:51 PM CDT, 3 hours 28 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    WICKLIFFE                 KY   0.75 INCH HAIL
05/04/03   BALLARD                        REPORTED BY BALLARD
                                          COUNTY SHERIFFS OFFICE

1130 AM    BARLOW                    KY   1.00 INCH HAIL
05/04/03   BALLARD                        REPORTED BY TRAINED
                                          SPOTTERS.

1150 AM    RAGLAND                   KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1150 AM    GRAHAMVILLE               KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY TRAINED
                                          SPOTTERS

1158 AM    MASSAC                    KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1201 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1201 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1203 PM    LONE OAK                  KY   1.00 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES REPORTED BY
                                          TRAINED SPOTTERS

1204 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1205 PM    LONE OAK                  KY   2.50 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES.  SOME HAIL
                                          WAS NEAR BASEBALL SIZE
                                          HAIL

1209 PM    PADUCAH                   KY   1.00 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY TRAINED
                                          SPOTTERS

1232 PM    DRAFFENVILLE              KY   70 MPH WIND GUST
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY EM

1232 PM    GILBERTSVILLE             KY   1.75 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY DES

1250 PM    1E BARKLEY DAM            KY   1.75 INCH HAIL
05/04/03   CARLISLE                       REPORTED BY LYON COUNTY
                                          EM

0146 PM    1S EDDYVILLE              IL   0.88 INCH HAIL
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES

0213 PM    ELIZABETHTOWN             IL   0.75 INCH HAIL
05/04/03   HARDIN                         REPORTED BY HARDIN COUNTY
                                          SHERIFFS OFFICE

0255 PM    PROVIDENCE                KY   0.88 INCH HAIL
05/04/03   WEBSTER                        REPORTED BY FIRE
                                          DEPARTMENT

0300 PM    NEBO                      KY   1.75 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY TRAINED
                                          SPOTTER

0311 PM    MANITOU                   KY   0.75 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY EOC

0318 PM    MADISONVILLE              KY   1.00 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY TRAINED
                                          SPOTTER

0325 PM    SPOTTSVILLE               KY   0.75 INCH HAIL
05/04/03   HENDERSON                      REPORTED BY TRAINED
                                          SPOTTER

0343 PM    ISLAND                    KY   0.88 INCH HAIL
05/04/03   MCLEAN                         REPORTED BY TRAINED
                                          SPOTTER

1124 AM    2S LEDBETTER              KY   1.25 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY NWS EMPLOYEE
                                          THE HAIL FELL ON THE
                                          LIVINGSTON COUNTY SIDE OF
                                          THE TENNESSEE RIVER

1124 AM    1N CALVERT CITY           KY   1.25 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY NWS EMPLOYEE

1124 AM    CALVERT CITY              KY   1.00 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTERS AT HYW 95 AND
                                          1523 IN MARSHALL COUNTY
Local storm report, May 4, 4:16 PM CDT, 3 hours 3 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    WICKLIFFE                 KY   0.75 INCH HAIL
05/04/03   BALLARD                        REPORTED BY BALLARD
                                          COUNTY SHERIFFS OFFICE

1130 AM    BARLOW                    KY   1.00 INCH HAIL 05/04/03
           BALLARD                        REPORTED BY TRAINED
                                          SPOTTERS.

1150 AM    RAGLAND                   KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1150 AM    GRAHAMVILLE               KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY TRAINED
                                          SPOTTERS

1158 AM    MASSAC                    KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1201 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1201 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1203 PM    LONE OAK                  KY   1.00 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES REPORTED BY
                                          TRAINED SPOTTERS

1204 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1205 PM    LONE OAK                  KY   2.50 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES.  SOME HAIL
                                          WAS NEAR BASEBALL SIZE
                                          HAIL

1209 PM    PADUCAH                   KY   1.00 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY TRAINED SPOTTERS

1224 PM    2S LEDBETTER              KY   1.25 INCH HAIL 05/04/03
05/04/03   LIVINGSTON                     REPORTED BY NWS EMPLOYEE                                           THE HAIL FELL ON
                                          THE LIVINGSTON SIDE OF
                                          TENNESSEE RIVER

1224 PM    1N CALVERT CITY           KY   1.25 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY NWS EMPLOYEE

1224 PM    CALVERT CITY              KY   1.00 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTERS AT HWY 95 AND
                                          1523 IN MARSHALL COUNTY                                           SPOTTERS

1232 PM    DRAFFENVILLE              KY   70 MPH WIND GUST
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY EM

1232 PM    GILBERTSVILLE             KY   1.75 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY DES

1250 PM    1E BARKLEY DAM            KY   1.75 INCH HAIL
05/04/03   CARLISLE                       REPORTED BY LYON COUNTY
                                          EM

0146 PM    1S EDDYVILLE              IL   0.88 INCH HAIL
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES

0213 PM    ELIZABETHTOWN             IL   0.75 INCH HAIL
05/04/03   HARDIN                         REPORTED BY HARDIN COUNTY
                                          SHERIFFS OFFICE

0255 PM    PROVIDENCE                KY   0.88 INCH HAIL
05/04/03   WEBSTER                        REPORTED BY FIRE
                                          DEPARTMENT

0300 PM    NEBO                      KY   1.75 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY TRAINED
                                          SPOTTER

0311 PM    MANITOU                   KY   0.75 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY EOC

0318 PM    MADISONVILLE              KY   1.00 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY TRAINED
                                          SPOTTER

0325 PM    SPOTTSVILLE               KY   0.75 INCH HAIL
05/04/03   HENDERSON                      REPORTED BY TRAINED
                                          SPOTTER

0343 PM    ISLAND                    KY   0.88 INCH HAIL
05/04/03   MCLEAN                         REPORTED BY TRAINED
                                          SPOTTER

1124 AM    2S LEDBETTER              KY   1.25 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY NWS EMPLOYEE
                                          THE HAIL FELL ON THE
                                          LIVINGSTON COUNTY SIDE OF
                                          THE TENNESSEE RIVER

1124 AM    1N CALVERT CITY           KY   1.25 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY NWS EMPLOYEE

1124 AM    CALVERT CITY              KY   1.00 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTERS AT HYW 95 AND
                                          1523 IN MARSHALL COUNTY
Local storm report, May 4, 5:07 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     A FEW TREES DOWN.
                                          REPORTED BY POLICE.

0245 PM    SHADY GROVE               KY   1.75 INCH HAIL
05/04/03   CRITTENDEN                     REPORTED BY FIRE
                                          DEPARTMENT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:48 PM CDTSevere Thunderstorm WarningPAHRipley27 min
May 4, 7:55 PM CDTSevere Thunderstorm WarningPAHWayne35 min
May 4, 7:59 PM CDTSevere Thunderstorm WarningPAHButler31 min
May 4, 8:09 PM CDTTornado WarningPAHStoddard36 min
May 4, 8:34 PM CDTSevere Thunderstorm WarningPAHScott41 min
May 4, 8:46 PM CDTTornado WarningPAHScott44 min

Nearby

Tornado Warnings in Missouri, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.